Illinois, 2004

Tornadoes and Damaging Wind in Illinois, July 3, 2004

July 3, 2004 · NWS ILX · 3 events in 2 counties and zones

2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 3, 9:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 9:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT SAT JUL 3 2004

.DISCUSSION...
SFC LOW STILL IN MO WITH RWS/TSTMS ROTATING AROUND IT. THIS SYSTEM
WILL CONTINUE TO MOVE NE DURING THE DAY AND BRING PCPN TO THE AREA
FOR THE REMAINDER OF THE DAY AND INTO TONIGHT. CURRENT FCST HAS GOOD
HANDLE ON THIS. HOWEVER...LOTS OF CLOUDS AND PLENTY OF PCPN TO KEEP
TEMPS DOWN THIS AFTERNOON. CURRENT FCST OF AROUND 80 IN CNTRL IS TOO
WARM SO WILL LOWER HIGH TEMPS FOR THIS AFTERNOON. REMAINDER OF FCST
LOOKS FINE.

&&

.PREV DISCUSSION...
PLENTY OF CHALLENGES WITH PRECIPITATION AND TEMPERATURES TODAY.

LATEST SFC ANALYSIS PLACES SFC LOW ACROSS WESTERN MISSOURI WITH A
STATIONARY FRONT ACROSS CENTRAL ILLINOIS AND A SFC TROUGH ACROSS
EASTERN PLAINS STATES. LATEST 0615Z IR SATELLITE PLACES PLENTY OF
CLOUDS FROM THE UPPER MIDWEST SOUTH INTO PARTS OF OKLAHOMA. LATEST
0615Z WATER VAPOR IMAGE PLACES FAIRLY STRONG SHORT/WAVE ACROSS
EASTERN KANSAS/WESTERN MISSOURI. LATEST 0626Z KILX RADAR PLACES
SCATTERED SHOWERS AND THUNDERSTORMS FROM JUST SOUTH OF MOLINE
SOUTHEAST TO NEAR DECATUR...MOVING NORTH. ELECTING TO GO WITH A
BLEND OF MODEL SOLUTIONS AT THIS TIME.

SHORT TERM...TODAY THROUGH MONDAY...
ETA MODEL SHIFTS H50 LOW ACROSS MISSOURI AND MOVES IT NORTHEAST AND
H50 TROUGH IS ACROSS UPPER MIDWEST SOUTH ACROSS ILLINOIS AND SOUTH
INTO TN VALLEY BY 00Z SUN. ETA MOVES H50 TROUGH ACROSS GREAT LAKES
REGION SOUTH INTO TN VALLEY WITH H50 RIDGE ALONG EAST COAST BY 00Z
MON. ANOTHER H50 TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS STATES BY
12Z MON. ETA MOVES SFC LOW ACROSS MISSOURI NORTHEAST INTO CENTRAL
ILLINOIS BY 00Z SUN. ETA THEN MOVES SFC LOW NORTHEAST INTO SOUTHERN
LOWER MICHIGAN BY 00Z MON. TIME/HEIGHT CROSS SECTIONS INDICATES HIGH
RH AT LOW AND MID LEVELS THROUGH 18Z SAT AND FAIRLY HIGH RH AT ALL
LEVELS FROM 18Z SAT-06Z SUN. THEN TIME/HEIGHT CROSS SECTIONS
INDICATES HIGH RH AT LOW LEVELS FROM 06Z SUN-06Z MON. LATEST MODEL
SOUNDINGS INDICATES SOME INSTABILITY OF LI/S OF -2 TO -4 AND CAPES
NEAR 1000 J/KG TODAY INTO THIS EVENING. PRECIP WATER VALUES FROM
1.75- 2.0 INCHES SO BRIEF HEAVY RAINFALL POSSIBLE WITH PCPN.  MODELS
PLACE 850MB TEMPS AT +16C ACROSS CWA BY 00Z SUN...+16C TO +18C 850MB
TEMPS BY 00Z MON -12Z MON. 305K ISENTROPIC SFC INDICATES SOME LIFT
AND GOOD COND PRES DEF ACROSS CWA AT 12Z SAT-18Z SAT. 305K
ISENTROPIC SFC MAINTAINS GOOD COND PRES DEF ACROSS CWA THROUGH 06Z
SUN...THEN SHIFTS GOOD COND PRES DEF AWAY FROM CWA FROM 12Z SUN-18Z
SUN. MODELS INDICATE SOME WEAK 250MB DIVERGENCE ACROSS CWA THROUGH
06Z SUN. MODELS THEN PLACE SOME 250MB CONVERGENCE ACROSS CWA FROM
00Z MON-06Z MON. WILL MONITOR CURRENT RADAR TRENDS...BUT HIGH POPS
EXPECTED FOR TODAY AND EXPECTING TO HAVE PERIODS OF PCPN ACROSS
ILLINOIS FOR TODAY. TEMPERATURES WILL BE DIFFICULT WITH CLOUD COVER
AND PCPN TODAY...ELECTING TO GO WITH A SLIGHT EMPHASIS TO THE WARMER
GUIDANCE TEMPS FOR TODAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
ANOTHER SYSTEM APPROACHES ON TUESDAY. 305K ISENTROPIC SFC INDICATES
ISENTROPIC LIFT AND GOOD COND PRES DEF ACROSS CWA ON TUESDAY.
ELECTING TO INCREASE POPS SOME FOR TUESDAY AS PCPN MAY BECOME LIKELY
WITH NEXT SYSTEM MOVING ACROSS THE REGION. ONLY MADE SOME MINOR
TEMPERATURE AND CLOUD TRENDS IN THE EXTENDED WEDNESDAY THROUGH
FRIDAY. CURRENT FORECAST PACKAGE IN GOOD SHAPE FOR THE EXTENDED AT
THIS TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

AUTEN/13
Hazardous weather outlook, Jul 3, 10:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SAT JUL 3 2004

ILZ044>046-054>057-061>063-066>068-071>073-041100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA...
LAWRENCEVILLE...MATTOON AND SHELBYVILLE
1115 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS EAST
CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE EAST OF A SHELBYVILLE
TO MONTICELLO LINE THIS AFTERNOON AND INTO TONIGHT. THE PRIMARY
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE THREAT OF THUNDERSTORMS SHOULD DIMINISH SUNDAY MORNING.
HOWEVER...ANOTHER WEATHER SYSTEM WILL PUSH INTO THE AREA AND BRING
THE THREAT FOR ADDITIONAL THUNDERSTORMS FOR LATE SUNDAY NIGHT THROUGH
TUESDAY EVENING. THE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE MONDAY NIGHT INTO TUESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ILZ027>031-036>038-040>043-047>053-041100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE THREAT OF THUNDERSTORMS SHOULD DIMINISH SUNDAY MORNING.
HOWEVER...ANOTHER WEATHER SYSTEM WILL PUSH INTO THE AREA AND BRING
THE THREAT FOR ADDITIONAL THUNDERSTORMS FOR LATE SUNDAY NIGHT THROUGH
TUESDAY EVENING. THE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE MONDAY NIGHT INTO TUESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 3, 1:00 PM CST
Where
Clark County, Marshall
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.383, -87.700

Ten trees were blown down in Marshall.

Tornado, Logan

When
July 3, 6:47 PM CST
Where
Logan County, 2 mi W of Lincoln
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.400

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Logan

When
July 3, 7:03 PM CST
Where
Logan County, 2 mi SE of Hartsburg
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.233, -89.400

A tornado briefly touched down in a field. No damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411952, 5411950, 5411951.